Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 33, NWS Great Falls, MT

July 24, 2014Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 24, 2014, 12:14 AM MDT for Blaine County, Montana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2014, 12:14 AM MDT (06:14 UTC)
Expired
Jul 24, 2014, 1:00 AM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 147 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 1:00 AM MDTHAIL 13 Ne Turner, MTESTIMATED HAIL UP TO QUARTER SIZE AND WIND GUSTS AROUND 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 8:31 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2014-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2014-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

483 
WUUS55 KTFX 240614
SVRTFX
MTC005-240700-
/O.NEW.KTFX.SV.W.0033.140724T0614Z-140724T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1214 AM MDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 100 AM MDT

* AT 1213 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 39 MILES EAST OF
  TURNER...AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4900 10822 4892 10822 4890 10825 4884 10824
      4879 10825 4889 10843 4901 10843 4901 10832
      4901 10824
TIME...MOT...LOC 0614Z 274DEG 20KT 4898 10756

HAIL...1.00IN
WIND...60MPH

$$

SUK
1 follow-up statement
250 
WWUS55 KTFX 240652
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1252 AM MDT THU JUL 24 2014

MTC005-240701-
/O.EXP.KTFX.SV.W.0033.000000T0000Z-140724T0700Z/
BLAINE MT-
1252 AM MDT THU JUL 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLAINE COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM MDT

LAT...LON 4900 10822 4892 10822 4890 10825 4884 10824
      4879 10825 4889 10843 4901 10843 4901 10832
      4901 10824
TIME...MOT...LOC 0651Z 274DEG 20KT 4897 10725

$$

SUK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 12:07 AM MDT, 7 minutes earlier.

Area forecast discussion, Jul 24, 12:07 AM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1207 AM MDT Thu Jul 24 2014

...UPDATE TO AVIATION...

.UPDATE...
Have dropped the severe thunderstorm watch except for north
central Montana. Also went with a more agressive lowering of the
chances of precipitation for late tonight. Blank

&&

.AVIATION...
UPDATED 2331Z.
VFR conditions are generally expected. Strong thunderstorms will
move out of north central Montana shortly after midnight but until
then expect MVFR/IFR conditions in heavy rain. Otherwise expect
isolated showers or possibly thunderstorms the rest of tonight.
For Thursday expect isolated showers or thunderstorms in the far
east with scattered showers or thunderstorms over the mountains of
the Rocky Mountain Front. A cold front will sweep through the area
from west to east late tonight and Thursday morning and will bring
gusty westerly winds. Local wind gusts in excess of 50 knots will
be likely over the northern Rocky Mountain Front and possibly as
far east as Toole County.

&&

.FIRE WEATHER...
Fire Weather Watch for fire zone 115 (Chouteau/Fergus counties)
and the southern third of Blaine County remains in effect with no
changes at this time. Gusty winds, sustained at 20 to 30 mph with
gusts around 40 mph, are likely on Thurs with afternoon humidities
dropping down to 20 to 25 percent range. There is also concern
that lightning starts from thunderstorms this evening may hold
over and then spread as the strong winds develop tomorrow.
Waranauskas

&&

.PREV DISCUSSION...
/ISSUED 910 PM MDT Wed Jul 23 2014/
Update forthcoming. Have made minor adjustments to the POP and
Weather grids. Severe Thunderstorm Watch in effect until 3 AM for a
portion of North Central Montana. Radar indicates greatest
concentration of storms near Great Falls at this time. Storm
development over southwest Montana looks to be decreasing.
Temperatures look good.

&&

.PREV DISCUSSION...
/Issued 303 PM MDT Wed Jul 23 2014/

This Afternoon through Friday Evening...Quiet weather right now
across the region, but conditions still looking favorable for
strong-to-severe storms later this aftn/eve, mainly over the central
and Hiline counties.  Weather balloon launched at 1:30pm from Great
Falls indicated just a small piece of stable air (or "cap")
remaining from the stable airmass brought on by the rainfall this
morning.  The cap should erode over the next hour or so as surface
temperatures climb to near 90 degrees.  Once the cap breaks, high
amounts of instability (CAPE values over 1000 J/kg) should allow for
quick initial storm development, with the updrafts straightened by
good vertical wind shear already in place.  Further support should
come from the strong jet stream (80-100 mph) current oriented
southwest-to-northeast from the central Idaho into the center of
Montana.  Primary threats from these storms continues to be large
hail and damaging winds.  Still think storms will initially fire
over parts of southwest MT (Helena area and south), then track
northeastward into central MT this evening and up to the Hiline
during mid-late evening.  A few strong storms may occur north of US
Highway 2 after midnight, but most of serious convective activity
should dissipate by 10pm or so.

The weather system driving the activity is a large low pressure
system currently just off the WA/OR coast.  Forecast models still in
good agreement that the system's central low pressure area will lift
northeast toward southern British Columbia tonight then track east
just north of the US/Can border on Thursday.  Forecast pressure
gradients remain strong both aloft and with the surface cold front
that should move across the region tomorrow morning, so widespread
gusty winds are still likely over the northern half of the forecast
area.  As such, the high wind warning for areas from Toole County
west to the Northern Rocky Mtn Front remains in effect starting late
tonight.  As the system heads into Saskatchewan on Fri, the
gradients should lessen, along with the winds. High pressure then
steadily builds into the region from the west, bringing dry
conditions and temperatures slightly below normal (mid-upper 70s)
for Friday.
Waranauskas

Friday night through Tuesday...Models are still on the same page in
developing a strong upper ridge over the western U.S. over the
weekend which will continue into early next week. Expect dry
conditions through the weekend. By Monday models forecast some
monsoonal moisture over the area as a weak weather disturbance moves
through the strong upper ridge. Models disagree on details with the
the weather disturbance and associated spotty precipitation. Will go
with isolated showers and thunderstorms over southwest Montana
Monday through Tuesday. Models have spotty precipitation farther
north but due to differences with the timing and placement of the
precipitation will hold for now in mentioning any isolated showers
or thunderstorms over central and northern Montana. Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  75  52  76 /  30  10  10  10
CTB  55  69  50  72 /  40  10  10  10
HLN  59  78  53  80 /  30  10  10   0
BZN  54  81  43  80 /  10  10  10   0
WEY  44  74  33  72 /  10  10   0   0
DLN  53  76  43  77 /  10  10  10   0
HVR  60  80  52  77 /  70  20  10  10
LWT  58  81  49  77 /  30  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH from Thursday afternoon through Thursday
evening Blaine...Chouteau...Fergus.

SEVERE THUNDERSTORM WATCH until 3 AM MDT Thursday Blaine...
Fergus...Hill...Liberty...Toole.

HIGH WIND WARNING from 6 AM Thursday to Midnight MDT Thursday
Night Eastern Glacier...Toole.

HIGH WIND WARNING until Midnight MDT Thursday Night Northern
Rocky Mountain Front.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, Jul 23, 10:58 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1058 PM MDT WED JUL 23 2014

MTZ044-045-240545-
LIBERTY MT-TOOLE MT-
1058 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOLE AND NORTHERN
LIBERTY COUNTIES UNTIL 1145 PM MDT...

AT 1055 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 18 MILES NORTH OF LOTHAIR...OR 22 MILES
NORTHWEST OF CHESTER...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WHITLASH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.

LAT...LON 4900 11118 4901 11073 4858 11131 4870 11158
      4902 11128
TIME...MOT...LOC 0459Z 218DEG 43KT 4876 11127

MLV
Special weather statement, Jul 23, 11:03 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1103 PM MDT WED JUL 23 2014

MTZ050-051-240545-
FERGUS MT-JUDITH BASIN MT-
1103 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN AND CENTRAL
FERGUS COUNTIES UNTIL 1145 PM MDT...

AT 1100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF MOORE...OR 15 MILES WEST OF
LEWISTOWN...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANVERS AND HILGER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.

LAT...LON 4735 10916 4713 10905 4699 10988 4719 10992
TIME...MOT...LOC 0503Z 251DEG 32KT 4711 10971

MLV
Local storm report, Jul 23, 11:18 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1118 PM MDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND GST     1 N LOMA                47.95N 110.50W
07/23/2014  M63 MPH          CHOUTEAU           MT   DEPT OF HIGHWAYS

            LOMA DOT MEASURES 63 MPH WIND GUST.

&&

MLV
Special weather statement, Jul 23, 11:41 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1141 PM MDT WED JUL 23 2014

MTZ047-240630-
BLAINE MT-
1141 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE COUNTY UNTIL
1230 AM MDT...

AT 1139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
HAYS TO 18 MILES WEST OF LANDUSKY...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
   HAYS...
   LODGE POLE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.

LAT...LON 4821 10842 4798 10842 4798 10860 4791 10864
      4792 10887 4780 10888 4778 10895 4781 10898
      4779 10903 4780 10910 4808 10923 4841 10844
      4833 10839 4823 10840
TIME...MOT...LOC 0541Z 243DEG 31KT 4804 10906 4789 10899

SUK
Special weather statement, Jul 23, 11:44 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1144 PM MDT WED JUL 23 2014

MTZ011-045-240630-
HILL MT-LIBERTY MT-
1144 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES UNTIL 1230 AM MDT...

AT 1143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTH OF
INVERNESS TO 21 MILES NORTH OF GILDFORD...AND MOVING NORTHEAST AT 45
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN LIBERTY COUNTY...
  RURAL NORTHWESTERN HILL COUNTY...
  RURAL NORTHERN HILL COUNTY...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.

LAT...LON 4878 11041 4887 11091 4901 11072 4900 11002
TIME...MOT...LOC 0544Z 229DEG 39KT 4891 11068 4887 11043

SUK
Special weather statement, Jul 23, 11:52 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1152 PM MDT WED JUL 23 2014

MTZ011-047-240630-
BLAINE MT-HILL MT-
1152 PM MDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HILL AND NORTHERN
BLAINE COUNTIES UNTIL 1230 AM MDT...

AT 1150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTHEAST
OF GILDFORD TO 14 MILES NORTHWEST OF CHINOOK TO 13 MILES SOUTHWEST OF
FORT BELKNAP...AND MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   ZURICH...
   FORT BELKNAP...
   HARLEM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
THURSDAY MORNING FOR WESTERN MONTANA.

LAT...LON 4900 10870 4857 10830 4843 10834 4843 10840
      4836 10841 4814 10894 4869 10947 4883 11032
      4901 11001 4901 10874
TIME...MOT...LOC 0552Z 212DEG 36KT 4888 11005 4877 10939
          4840 10900

SUK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:12 PM MDTSpecial Weather StatementTFXBroadwater48 min
Jul 23, 7:21 PM MDTSpecial Weather StatementTFXGlacier39 min
Jul 23, 7:59 PM MDTSpecial Weather StatementTFXMeagher61 min
Jul 23, 8:17 PM MDTSpecial Weather StatementTFXBroadwater43 min
Jul 23, 8:54 PM MDTSpecial Weather StatementTFXLewis and Clark51 min
Jul 23, 9:07 PM MDTSpecial Weather StatementTFXCascade38 min
Jul 23, 9:09 PM MDTSpecial Weather StatementTFXJudith Basin51 min
Jul 23, 9:37 PM MDTSpecial Weather StatementTFXTeton38 min
Jul 23, 9:44 PM MDTSpecial Weather StatementTFXChouteau46 min
Jul 23, 10:13 PM MDTSpecial Weather StatementTFXFergus47 min
Jul 23, 10:27 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin48 min
Jul 23, 10:40 PM MDTSevere Thunderstorm WarningTFXBlaine50 min
Jul 23, 10:56 PM MDTSpecial Weather StatementTFXBlaine49 min
Jul 23, 10:58 PM MDTSpecial Weather StatementTFXLiberty47 min
Jul 23, 11:03 PM MDTSpecial Weather StatementTFXFergus42 min
Jul 23, 11:28 PM MDTSevere Thunderstorm WarningTFXBlaine47 min
Jul 23, 11:41 PM MDTSpecial Weather StatementTFXBlaine49 min
Jul 23, 11:44 PM MDTSpecial Weather StatementTFXHill46 min
Jul 23, 11:52 PM MDTSpecial Weather StatementTFXBlaine38 min
Jul 24, 12:29 AM MDTSpecial Weather StatementTFXBlaine46 min
Jul 24, 3:53 AM MDTRed Flag WarningTFXBlaine, Chouteau, Fergus, Hill, Phillips20 hr
Jul 24, 2:05 PM MDTSpecial Weather StatementTFX40 min
Jul 24, 2:15 PM MDTSpecial Weather StatementTFX45 min
Jul 24, 2:47 PM MDTSpecial Weather StatementTFXBlaine58 min
Jul 24, 2:57 PM MDTSpecial Weather StatementTFXBlaine48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.